Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 80, NWS San Diego, CA

August 1, 2005San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 1, 2005, 8:13 PM PDT for San Diego County, California. It was in force for 92 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2005, 8:13 PM PDT (03:13 UTC)
Expired
Aug 1, 2005, 9:45 PM PDT
In force
92 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 77 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 9:30 PM PDTFLASH FLOODBorrego Springs, CATRW++ CAUSED FLASH FLOODING. BORREGO PALM CYN ALERT GAGE REPORTED 1.18 INS./HR THROUGH 905 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 77 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 3.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 020317
FFWSGX
CAC073-020445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
813 PM PDT MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 945 PM PDT

* AT 804 PM PDT...DOPPLER WEATHER RADAR INDICATED FLASH FLOODING 
  FROM A THUNDERSTORM ABOUT 10 MILES NORTHWEST OF OCOTILLO WELLS.
  ANOTHER THUNDERSTORM WAS GROWING RAPIDLY ABOUT 5 MILES EAST OF 
  BOULEVARD. THE STORMS WERE NEARLY STATIONARY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3342 11613 3342 11650 3262 11636 3263 11612

$$

SMALL
2 follow-up statements
000 
WGUS76 KSGX 020344
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
832 PM PDT MON AUG 1 2005

CAC073-020445-
SAN DIEGO CA-
832 PM PDT MON AUG 1 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 945 PM PDT FOR EASTERN SAN
DIEGO COUNTY...

AT 825 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE MOUNTAINS 
AND DESERTS OF EASTERN SAN DIEGO COUNTY. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OCOTILLO 
WELLS...RANCHITA...AGUA CALIENTE SPRINGS...OCOTILLO WELLS...AND 
CAMPO. 

THE LARGEST STORM WAS ABOUT 5 MILES WEST OF BORREGO SPRINGS...AND 
WILL AFFECT CREEKS FLOWING INTO THE BORREGO SPRINGS AREA. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3342 11613 3342 11650 3262 11636 3263 11612

$$

SMALL
000 
WGUS76 KSGX 020439
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
940 PM PDT MON AUG 1 2005

CAC073-020444-
SAN DIEGO CA-
940 PM PDT MON AUG 1 2005

...THE FLASH FLOOD WARNING FOR EASTERN SAN DIEGO COUNTY IS
CANCELLED...

ISOLATED HEAVY RAIN IS EXPECTED TO CONTINUE TO TAPER OFF...AND 
LITTLE IF ANY ADDITIONAL FLOODING IS EXPECTED. THE FLASH FLOOD 
WARNING IS CANCELLED

LAT...LON 3342 11613 3342 11650 3262 11636 3263 11612

$$

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:00 PM PDT, 6 hours 13 minutes earlier.

Area forecast discussion, Aug 1, 2:00 PM PDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT MON AUG 1 2005

.SYNOPSIS...HIGH PRESSURE ALOFT WILL WEAKEN SLIGHTLY THROUGH TUESDAY
AS A WEAK TROUGH MOVES EAST TO THE NORTH. SUBTROPICAL MOISTURE WILL
CONTINUE OVER THE AREA FOR THE NEXT SEVERAL DAYS WITH THUNDERSTORMS
IN THE MOUNTAINS AND DESERTS MAINLY IN THE AFTERNOON. THE MARINE
LAYER WILL BE ABOUT THE SAME BUT SLIGHTLY DEEPER THROUGH WEDNESDAY
MORNING. HIGH TEMPERATURES WILL BE SLIGHTLY LOWER THROUGH TUESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

STRONG TSTORMS WITH HEAVY RAIN DEVELOPING EARLY THIS AFTERNOON OVER
THE MOUNTAINS WITH THE STRONGEST NEAR THE MEXICO BORDER OVER CAMPO.
WEAK TROUGH MOVING THROUGH TO THE NORTH WILL GIVE A SLIGHT BUMP UP
TO THE MARINE LAYER THROUGH TUESDAY WITH LITTLE CHANGE WEDNESDAY.
LOW CLOUDS MAY GET INTO THE FAR WEST PART OF THE INLAND EMPIRE
TUESDAY MORNING AND POSSIBLY WEDNESDAY MORNING. SUBTROPICAL MOISTURE
REMAINS OVER SOUTHERN CALIFORNIA BUT SLIGHTLY LOWER. GFS
PRECIPITABLE WATER VALUES FORECAST TO DROP TUE WITH NOT MUCH CHANGE
WED...THEN COME BACK UP TO NEAR CURRENT VALUES THU. STILL AN EAST
FLOW FROM 9000 TO ABOUT 15000 FEET FROM NKX RAOB THIS MORNING. WEST
FLOW TAKES OVER AT 25000 FEET. EXPECT THE WEST FLOW TO DROP TO LOWER
LEVELS TONIGHT AND TUE WITH LESS MOISTURE OVER THE AREA THROUGH WED.
HIGH PRESSURE ALOFT REPOSITIONS AND BRINGS MORE SOUTHEAST FLOW OF
MOISTURE INTO THE AREA LATE WED AND BEYOND WITH SOME MINOR
FLUCTUATIONS. TSTORMS EXPECTED TO CONTINUE FOR THE NEXT SEVERAL DAYS
OVER THE MOUNTAINS AND DESERTS MAINLY AFTERNOON WITH A BIT LESS
COVERAGE TUE AND POSSIBLY INTO WED. NO SIGNIFICANT WINDS EXCEPT NEAR
THUNDERSTORMS.

&&

.AVIATION...ACARS SOUNDINGS LATE THIS MORNING FROM SAN AND LGB
INDICATE THE MARINE LAYER REMAINS AROUND 1500 FEET DEEP AND IS
EXPECTED TO SHOW LITTLE CHANGE IN DEPTH THROUGH TUESDAY MORNING.
STRATUS OVER THE COASTAL WATERS WITH BASES AROUND 1000 FEET MSL AND
TOPS AROUND 1500 FEET MSL SHOULD BEGIN TO PUSH BACK ONSHORE DURING
THE EVENING WITH COASTAL AIRPORTS GOING TO MVFR TO IFR WITH CEILINGS
BY MIDNIGHT. THE STRATUS SHOULD PUSH INLAND ACROSS WESTERN ORANGE
COUNTY AND WESTERN SAN DIEGO COUNTY...SIMILAR TO EARLY THIS
MORNING...BETWEEN MIDNIGHT AND SUNRISE THEN PULL BACK TO THE
COASTLINE BY MID MORNING ON TUESDAY.

ABOVE THE MARINE LAYER AND INLAND...AIR MASS REMAINS UNSTABLE AND
SOMEWHAT MOIST. SCATTERED THUNDERSTORMS OVER THE MOUNTAINS THIS
AFTERNOON SHOULD DISSIPATE BY SUNSET BUT ARE EXPECTED TO DEVELOP
OVER THE MOUNTAINS...AGAIN...BY 18Z TUESDAY. BASES OF THE
THUNDERSTORMS SHOULD BE AROUND 8000 FEET MST WITH SOME THUNDERSTORM
TOPS ABOVE 40000 FEET AT TIMES. THUNDERSTORMS MAY DRIFT ACROSS THE
BARET FOUR ARRIVAL AND BORDER FOUR DEPARTURE ROUTES FOR SAN THAT ARE
NEAR AND ACROSS THE MOUNTAINS FROM TIME TO TIME.

AREAS AWAY FROM THE THUNDERSTORMS SHOULD REMAIN VFR WITH MOSTLY
CLEAR OR SCATTERED CUMULUS ABOVE 9000 FEET MSL. SOME MVFR VISIBILITY
RESTRICTIONS FROM HAZE IS EXPECTED DURING THE EARLY MORNING HOURS
ESPECIALLY IN THE VALLEYS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS UNTIL 7 PM
TODAY...SEE LAXFFASGX.

HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE
LAXHWOSGX.

PUBLIC...WHITLOW
AVIATION...HORTON
Hazardous weather outlook, Aug 1, 4:00 PM PDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT MON AUG 1 2005

.LITTLE CHANGE IN THE WEATHER PATTERN WILL CONTINUE THE THREAT OF
SCATTERED THUNDERSTORMS WITH DANGEROUS LIGHTNING AND LOCALLY HEAVY
RAIN OVER THE MOUNTAINS AND DESERTS FOR THE REMAINDER OF THE WEEK.

CAZ055-056-058-021100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
745 PM PDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... REMAINDER TONIGHT.

ISOLATED THUNDERSTORMS WITH AREAS OF HEAVY RAIN AND LOCAL FLASH
FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL
AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.

...FLASH FLOOD WATCH FROM 1000 AM TO 700 PM TUESDAY...

...HIGH FLASH FLOOD POTENTIAL RATING TUESDAY AND WEDNESDAY...

THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT
OF FLASH FLOODING IS SIGNIFICANT. ISOLATED SEVERE THUNDERSTORMS WITH
LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TUESDAY.

CAZ060-061-062-021100-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
745 PM PDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... REMAINDER TONIGHT.

STRONG AND GUSTY EAST WINDS WITH VISIBILITY REDUCED IN BLOWING DUST
AND SAND IN THE LOWER DESERTS THROUGH 10 PM. THUNDERSTORMS WITH
ISOLATED FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS
WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.

...FLASH FLOOD WATCH FROM 1000 AM TO 700 PM TUESDAY...

...MODERATE FLASH FLOOD POTENTIAL RATING TUESDAY AND WEDNESDAY
AFTERNOON AND EVENING...

THUNDERSTORMS WITH DANGEROUS LIGHTNING AND ISOLATED FLASH FLOODING
ARE POSSIBLE DURING THE AFTERNOONS AND EVENINGS. ISOLATED SEVERE
STORMS WITH STRONG WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TUESDAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

JAD

NNNN

In the hours before

Local storm report, Aug 1, 3:16 PM PDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
316 PM PDT MON AUG 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     11 W BOULEVARD          32.66N 116.46W
08/01/2005                   SAN DIEGO          CA   TRAINED SPOTTER

            LARGE TREE BRANCHES DOWNED IN CAMPO BY STRONG
            THUNDERSTORM WIND GUSTS.

0115 PM     HAIL             11 W BOULEVARD          32.66N 116.46W
08/01/2005  0.75 INCH        SAN DIEGO          CA   TRAINED SPOTTER

            PENNY-SIZED HAIL REPORTED IN CAMPO.

&&

LAVIS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:20 PM PDTFlash Flood WarningSGXSan Diego55 min
Aug 2, 4:15 PM PDTFlash Flood WarningSGXSan Diego60 min
Aug 2, 4:28 PM PDTSevere Thunderstorm WarningSGXSan Bernardino54 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.